Oklahoma, 2016

Damaging Wind in Oklahoma, June 12, 2016

June 12, 2016 · NWS SHV · 1 event in 1 county or zone

Scattered showers and thunderstorms developed during the afternoon of June 12th, as a warm, very moist, and unstable air mass was in place ahead of an upper level low pressure system over Southern Oklahoma and attendant trough axis that trailed the low across Central Texas. This disturbance enhanced the strength of the sea breeze over Southeast Texas and South Louisiana, with multiple outflow…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered showers and thunderstorms developed during the afternoon of June 12th, as a warm, very moist, and unstable air mass was in place ahead of an upper level low pressure system over Southern Oklahoma and attendant trough axis that trailed the low across Central Texas. This disturbance enhanced the strength of the sea breeze over Southeast Texas and South Louisiana, with multiple outflow boundaries focusing new shower and thunderstorm development throughout the day as they spread north over much of East Texas and North Louisiana. Meanwhile, the upper level low pressure system to the west focused scattered shower and thunderstorm development over extreme Northeast Texas, Southeast Oklahoma, and Southwest Arkansas during the afternoon and evening. Isolated strong to severe thunderstorms developed over McCurtain County Oklahoma, extreme Northeast Texas, and Northwest Louisiana, with damaging winds resulting in downed trees and power lines. Locally heavy rainfall also fell from these storms, with reports of flash flooding through Ouachita Parish in North Central Louisiana as widespread 1.5 to in excess of 3 inches of rain fell within a short period of time. These showers and thunderstorms diminished during the evening, before redeveloping overnight and into June 13th as the upper level lower pressure system and trailing trough entered the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 12, 5:23 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 12, 5:23 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
623 PM CDT SUN JUN 12 2016

.AVIATION...
Sct convection ongoing across parts of the region this afternoon
will likely begin to diminish around sunset with the loss of
daytime heating. Additional activity may affect some of our e TX
terminals late tonight/early Monday morning, however, as an upper
level disturbance moves closer. This activity may affect other
terminals further ewd by later in the day Monday. Otherwise, some
MVFR cigs/vsbys may be possible at a few terminals around sunrise
once again, but will evaluate this further with the 06Z TAF
issuance. /12/

&&

.PREV DISCUSSION... /issued 359 PM CDT SUN JUN 12 2016/

DISCUSSION...
Extensive convection associated with an enhanced sea breeze from
SE TX/S LA continues to build NNE this afternoon...ahead of
broadening upper level trough extending from ern OK SW into Cntrl
TX. In fact...the visible satellite loop and mosaic radar imagery
depict a well-defined MCV between ABI and SEP...which has tapped a
strong instability axis to its E near and N of the DFW Metroplex.
Meanwhile...the latest sfc analysis still reveals a W to E sfc
bndry from this morning/s MCS over OK still residing along the Red
River bordering TX/OK...which extends E along the river to just NW
of TXK. Already seeing sct convection develop this afternoon along
this convergence axis over McCurtain County OK and adjacent SW
AR...with the expectation that this convection will increase late
this afternoon/evening as the weak upper trough/attendant MCV
continue to drift E into the region. Assuming the convection
associated with the enhanced sea breeze over Deep E TX doesn't build
N into extreme NE TX this evening...ample instability should
remain across the wrn sections of E TX...with a 15-20kt swrly flow
level flow helping to maintain the theta-e advection and subtle
diffluence aloft over these areas beneath the trough contributing
to additional development overnight. Meanwhile...the convection
over the Srn zones this afternoon should diminish by mid-evening
with the loss of heating and help to stabilize the air mass in
place.

Given these factors and the ongoing convection...have increased
pops to likely across the Wrn sections of E TX tonight...as well
as SE OK/adjacent SW AR. Have also raised pops to mid chance
farther E to accommodate the early evening convection...although
some sct convection may re-develop as far E as Wrn LA/SW AR as the
weak troughing aloft enters the region. As was the case this
morning over Srn OK...convection may be ongoing near the trough
axis/remnant MCV Monday morning...gradually spreading E during the
day. Have increased pops to likely for the ern 2/3rd of the
area...with drier air aloft behind the trough helping to gradually
taper the convection from W to E across SE OK/E TX. Given PW/s
between 2-2.2 inches and the weak deep lyr shear in place tonight
through Monday...the slow movement and the potential for
redevelopment over the same areas may yield in localized heavy
rainfall amounts...with the greatest potential possibly over
portions of E TX/SE OK/adjacent SW AR late tonight. However...the
heavy rainfall amounts will likely be focused on where any
mesoscale bndrys set up from the evening convection.

Should finally see the convection diminish Monday
afternoon/evening as the trough axis drifts into Cntrl AR/Cntrl
half of LA...but did maintain low chance pops for these areas
Monday night. Again...convective regeneration may occur near the
trough axis Tuesday morning...with possibly another enhanced
sea breeze resulting in widely sct convection affecting Deep E
TX/Ncntrl LA by afternoon. Kept chance pops going for these
areas...before the trough exits the region ahead of upper level
ridging that will expand NE to the MS Valley Wednesday. Can/t rule
out isolated convection developing during the afternoon Wednesday
mainly over SW AR/N LA/Deep E TX where the ridge will be
weakest...but dropped pops for Thursday as the center of the
850-700mb ridge becomes centered over the region. The increased
subsidence will result in hot and humid conditions...with heat
indices likely ranging from 100-105 degrees through Friday.

The medium range progs do suggest a weak sfc trough backdooring SW
around the ern periphery of the ridge as it begins to amplify nwd
into the Plains...although low level moisture availability remains
questionable. Still kept slight chance pops going Friday/Friday
night although the GFS/ECMWF have trended drier this run...but
could be dealing with compressional warming with the backdoor sfc
trough passage Friday. Did keep temps near/slightly above normal
next weekend...with dry conditions expected through the remainder
of the extended.

Prelims to follow below...

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  88  74  92 /  40  60  20  20
MLU  74  88  73  91 /  30  60  30  30
DEQ  73  88  72  91 /  60  60  20  20
TXK  74  88  74  91 /  50  60  20  20
ELD  74  87  73  91 /  30  60  30  30
TYR  74  89  75  91 /  60  50  10  20
GGG  74  88  74  91 /  60  50  20  20
LFK  75  89  75  92 /  50  50  20  30

&&

.SHV Watches/Warnings/Advisories...
AR...None.
LA...None.
OK...None.
TX...None.
&&

12
Hazardous weather outlook, Jun 12, 10:45 AM CST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 AM CDT SUN JUN 12 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-131100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1145 AM CDT SUN JUN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
OVER MUCH OF THE REGION...WITHIN A HOT...HUMID...AND UNSTABLE AIR
MASS IN PLACE...AND AHEAD OF AN UPPER LEVEL DISTURBANCE THAT WILL
DRIFT EAST SOUTHEAST ACROSS EASTERN OKLAHOMA AND INTO WESTERN
ARKANSAS AND EAST TEXAS THROUGH TONIGHT. BRIEF HEAVY RAINFALL AND
LOCALLY GUSTY WINDS WILL BE POSSIBLE IN THE STRONGER STORMS THIS
AFTERNOON...WITH THIS THREAT POSSIBLY EXTENDING INTO TONIGHT OVER
EAST TEXAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE OVER MUCH
OF THE AREA MONDAY...AS THIS UPPER LEVEL DISTURBANCE SLOWLY
DRIFTS SOUTHEAST OVER THE REGION. BRIEF HEAVY RAINFALL AND LOCALLY
GUSTY WINDS WILL BE POSSIBLE IN THE STRONGER STORMS...BUT SHOULD
DIMINISH MONDAY NIGHT WITH THE LOSS OF HEATING. SCATTERED SHOWERS
AND THUNDERSTORMS WILL REMAIN POSSIBLE OVER SOUTHCENTRAL ARKANSAS
AND NORTH LOUISIANA TUESDAY AS THIS DISTURBANCE LINGERS OVER THESE
AREAS...BUT RAIN CHANCES WILL DIMINISH WEDNESDAY THROUGH SATURDAY
AS AN UPPER LEVEL RIDGE OF HIGH PRESSURE BUILDS EAST ACROSS THE
SOUTHERN PLAINS AND INTO THE FOUR STATE REGION. THIS WILL RESULT
IN HOT AND HUMID CONDITIONS...WITH HEAT INDICES RANGING FROM 100
TO 105 DEGREES EACH DAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

15

In the hours before

Special weather statement, Jun 12, 5:29 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
629 PM CDT SUN JUN 12 2016

LAZ006-014-130015-
UNION LA-OUACHITA LA-
629 PM CDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION AND CENTRAL
OUACHITA PARISHES UNTIL 715 PM CDT...

AT 629 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CLAIBORNE...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MONROE...CLAIBORNE...WEST MONROE...BROWNSVILLE-BAWCOM...
BROWNSVILLE-BAWCOMVILLE...SWARTZ...RICHWOOD...STERLINGTON...
LOCH LOMON...GUTHRIE...EUREKA...DESHARD...DREW...FAIRBANKS...
CALHOUN...MILLHAVEN...FOLKSVILLE AND CHENIERE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3251 9191 3242 9233 3258 9240 3274 9205
      3272 9207 3270 9205 3269 9205 3270 9204
      3271 9204 3270 9203 3270 9201 3256 9192
      3254 9192 3253 9190
TIME...MOT...LOC 2329Z 238DEG 11KT 3256 9222

12
Special weather statement, Jun 12, 5:57 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
657 PM CDT SUN JUN 12 2016

OKZ077-TXZ096-130045-
MCCURTAIN OK-RED RIVER TX-
657 PM CDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCCURTAIN AND
NORTHEASTERN RED RIVER COUNTIES UNTIL 745 PM CDT...

AT 657 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF MANCHESTER...OR 10 MILES NORTH OF CLARKSVILLE...
MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
IDABEL...NEGLEY...BRYARLY...ALBION AND HARRIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3365 9504 3381 9512 3397 9479 3372 9467
TIME...MOT...LOC 2357Z 248DEG 12KT 3376 9501

12
Local storm report, Jun 12, 6:18 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
718 PM CDT SUN JUN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLOOD            MONROE                  32.51N  92.08W
06/12/2016                   OUACHITA           LA   LAW ENFORCEMENT

            ROADS FLOODED AND VEHICLES STRANDED IN WATER NUMEROUS
            LOCATIONS THROUGHOUT THE CITY

&&

EVENT NUMBER SHV1600583

25
Local storm report, Jun 12, 6:37 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
737 PM CDT SUN JUN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     FLOOD            12 W MONROE             32.51N  92.29W
06/12/2016                   OUACHITA           LA   BROADCAST MEDIA

            WATER OVER GRIGGS ROAD IN CALHOUN... LA

&&

EVENT NUMBER SHV1600584

25
Special weather statement, Jun 12, 6:42 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
742 PM CDT SUN JUN 12 2016

ARZ059-OKZ077-TXZ097-130130-
LITTLE RIVER AR-MCCURTAIN OK-BOWIE TX-
742 PM CDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LITTLE RIVER...
SOUTHEASTERN MCCURTAIN AND NORTHWESTERN BOWIE COUNTIES UNTIL 830 PM
CDT...

AT 742 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTH OF DE KALB...OR 15 MILES WEST OF FOREMAN...MOVING EAST AT
15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FOREMAN...ARKINDA...BOKHOMA...AMERICA...MOON...TOM...HARRIS...
ALMONT...WALLACE...GOODLAKE AND BEAVERDAMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3364 9434 3356 9470 3366 9475 3371 9475
      3372 9476 3373 9475 3373 9478 3374 9477
      3389 9446
TIME...MOT...LOC 0042Z 248DEG 11KT 3368 9466

12
Special weather statement, Jun 12, 6:43 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
743 PM CDT SUN JUN 12 2016

OKZ077-TXZ096-130130-
MCCURTAIN OK-RED RIVER TX-
743 PM CDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MCCURTAIN AND
NORTHEASTERN RED RIVER COUNTIES UNTIL 830 PM CDT...

AT 743 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF IDABEL...OR 16 MILES NORTHEAST OF CLARKSVILLE...MOVING
EAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
IDABEL...HAWORTH...BOKHOMA...BRYARLY...MOON AND HARRIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3368 9490 3384 9498 3400 9465 3375 9453
TIME...MOT...LOC 0043Z 248DEG 11KT 3379 9486

12

The radar

The Western Arkansas radar (KSRX), 167 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McCurtain

When
June 12, 7:17 PM CST
Where
McCurtain County, 2.07 mi S of Kullituklo
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.820, -94.720

Trees were snapped and uprooted southeast of Idabel, Oklahoma. A storm spotter estimated 70 mph wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630041.